Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

FDA warns of statin drug, HIV and hepatitis drugs interaction

Filed March 5th, 2012 Joshua Sophy

The Food and Drug Administration has warned about combining blood-thinning statin drugs with certain prescription drugs used to treat HIV or Hepatitis C (protease inhibitors) because of a risk of a severe muscle injury.

According to a statement from the agency, taking protease inhibitors with statin drugs – often prescribed to lower the low-density lipoprotein cholesterol (LDL or “bad” cholesterol) – has proven to increase the likelihood a person will develop myopathy. Severe forms of myopathy are diagnosed as rhabdomyolysis. Rhabdomyolysis can lead to kidney failure and kidney failure, a condition that can be life-threatening to some people.

Popular statin drugs sold in the U.S. are Mevacor (lovastatin) and Zocor (simvastatin).

The FDA’s warning applies to both HIV protease inhibitors and HCV protein inhibitors, a class of drugs used to treat hepatitis C. Regulators urge physicians to consult drug safety information when prescribing the drugs, especially in combination with statin drugs. Updated information now includes warnings about the risk of serious muscle injuries when statins and protease inhibitors interact.

People taking either protease inhibitors or statin drugs should inform any other physician that they’re taking these drugs to avoid dangerous interactions. People taking HIV protease inhibitors face a risk of developing increased levels of cholesterol and triglycerides, thus prompting physicians to often prescribe statin drugs at the same time.

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!